Beware Herbal Supplements With Heart Meds
Open the medicine cabinet in a typical older adult’s home and you’re bound to find bottles of herbal supplements such as ginseng, echinacea, and St. John’s wort. While most of these supplements are not harmful by themselves, when they interact with the heart medications many older adults take, they have the potential to cause serious problems.
According to Elsa-Grace Giardina, MD, FACC, FAHA, FACP, a cardiologist and professor of clinical medicine at Columbia University in New York who has studied herbal remedies and heart medications, more older adults are turning to herbal remedies because they are seen as natural additions to their repertoire of prescription medications.
“Many patients neglect to tell their physician or healthcare provider that they are taking these herbal supplements because they don’t see them as harmful,” Giardina says. “It’s as though they categorize them with vitamin supplements and don’t share this info with their physician.” This omission can result in serious consequences.
Arshad Jahangir, MD, a cardiologist and professor of medicine at the Mayo Clinic in Scottsdale, Ariz., says herbal supplements such as garlic, black cohosh, hawthorn, saw palmetto, ginseng, ginkgo, and echinacea can affect the metabolism of the medications used to treat cardiovascular diseases in ways that can cause potentially serious problems.
“Patients don’t know the magnitude of the problems in terms of the positive and negative interactions of these drugs,” Jahangir says. “Most often we are seeing the side effects these supplements have on heart medications such as blood thinners and cholesterol-lowering statins.” The supplements can increase heart rate and blood pressure—both of which can be detrimental to cardiac patients.
As Giardina explains, common supplements such as ginkgo and garlic can interfere with common blood thinners such as warfarin and potentially cause bleeding in elder patients. While there are more than one dozen herbal supplements that should be avoided, Giardina often tells her cardiac patients to avoid the four Gs: garlic, ginkgo, ginseng, and ginger—all of which can have devastating effects on cardiac patients.
So how can healthcare practitioners prevent the destructive results of their older patients combining herbal supplements and heart medications? That’s simple, says Jahangir: ask the right questions.
“Actively ask and seek information from your patients about any products they are taking,” Jahangir says. “Remember that patients will typically list all of the prescription medications that they are taking, but they don’t see these supplements as medications. So you need to ask the right questions—keeping in mind that many people see these as natural supplements, similar to vitamins.”
Also, if your cardiac patient is not currently taking these supplements, be sure to continually communicate to him or her how vital it is to avoid them. “Some older adults may buy these supplements rather than paying for the essential heart medications that they have been prescribed. They see them as less toxic,” Jahangir says. “Healthcare providers need to explain to their patients that the medical community needs to seek scientific evidence of the intrinsic value of these herbal products before taking them. They need to understand their usefulness and their potential for causing significant harm.”
Both Giardina and Jahangir are quick to point out that the medical community and consumers in general don’t have a good understanding of the safety of herbal supplements and the potential harm they can cause.
“Although some herbal supplements are manufactured in the United States, many of these products are from other countries and aren’t subjected to the strict regulations of traditional prescription drugs,” Jahangir says.
In fact, the FDA does not regulate or approve herbal supplements—neither those manufactured in the United States nor those from foreign countries—because they are labeled as dietary supplements and therefore avoid the tight scrutiny that prescription medications face. “We simply don’t know what active ingredients are in some of these supplements and the quantities of those active ingredients,” Giardina says. This unknown potency can further exacerbate the problem of heart medications’ interactions with herbal supplements.
Many older adults also rely on pharmacists who may alert them to potential drug interaction problems based on their personal prescription histories. But in the case of herbal supplements, the pharmacists’ computer programs don’t recognize the adverse effects herbal supplements may have on cardiac patients. That’s why you should recommend that your patients periodically review with their pharmacists all the prescription medications, over-the-counter medications, vitamins, and herbal supplements they are currently taking. This will ensure that both the healthcare provider and the pharmacist are on the same page.
“Without rigorous scientific studies or controlled clinical trials, the benefits of these herbal supplements are simply not clear,” Jahangir says. It’s up to healthcare providers to ensure their cardiac patients stay away from these supplements and continually communicate to their patients that “natural” doesn’t always mean that it’s safe.
— Maura Keller is a Minneapolis-based writer and editor.